I was on Zoloft for about a year. I found that it helped alleviate most of my symptoms of depression. However, in my case, it seemed to work only in bursts of six weeks. My dosage was increased several times. This could have been due to any one of a number of factors, though; each case is entirely different. If you feel comfortable with trying out other medications, you should.
As for the side effects... I found them to be fairly mild. I had a bit of lightheadedness and stomach discomfort, but I found that the side effects disappeared after a week or so. At one point, I had tried out Celexa, and the side effects were horrible, so maybe you will have some luck with Zoloft too.
I however decided that medication is not for me, so I slowly weaned myself off of the Zoloft (with my general practisioner's approval, of course). I had quite a bit of trouble coming off of the Zoloft, mind you this had been after about ten months of daily doses. I experienced a great deal of dizziness, lightheadedness, loss of appetite... it was not what I would call a fun time. Just be aware of this when you take any medication. Trying to come off of it is going to be difficult, no matter how "non-addictive" doctors say it is.
I wish you the best.